Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 96, NWS Cheyenne, WY

August 9, 2000Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 9, 2000, 5:56 PM MDT for Goshen County, Wyoming. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2000, 5:56 PM MDT (23:56 UTC)
Expired
Aug 9, 2000, 6:45 PM MDT
In force
49 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Goshen County, WY

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 092357
SVRCYS
TTAA00 KCYS 092354
WYC015-100045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
556 PM MDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GOSHEN COUNTY IN SOUTHEAST WYOMING

* UNTIL 645 PM MDT

* AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS 10 MILES WEST AND 10 MILES SOUTHWEST OF JAY
  EM...OR BETWEEN 22 AND 28 MILES NORTHWEST OF TORRINGTON...MOVING
  TO THE EAST AT 20 MPH.  

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS.  REMEMBER...A 
SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS 
IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

HAIL TO ONE AND ONE HALF INCHES IN DIAMETER IS POSSIBLE WITH THIS 
SEVERE THUNDERSTORM.  IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR 
CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4259g 10466 4233 10464 4244 10408 4263 10408

WEILAND 

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:48 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 9, 2:48 PM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT WED AUG 9 2000

MSTR OVR MUCH OF WY FIRING UP BUT CNVCTN LOOKS SHLW. ONLY LGTNG
BEING PICKED UP OVR FAR SW AND S OF DGW. LAPS SHOWS WK OR NO INSTABLTY
OVR ALL BUT FAR ERN PLNS...THERE LI/S RUNNG -4 TO -6. WITH BRSK
SELY...GENLY UPSLP...BNDRY LYR FLO DECENT DEWPTS ARE PERSISTG RATHER
THAN DCRSG AS PROGD BY MDLS. BEST VRTCL PROFILE OF MSTR CONTS TO BE
E-CNTRL PTN BUT AXIS OF MSTR CNVRGNC W OF THERE...BTWN DGW-CPR.
DEPITE ETA/MESO-ETA HAVING QPF E LAR MTNS THIS EVENG...WL HANG IN
WITH ISOLD TSTMS S-CNTRL AND E-CNTRL WITH THOSE S-CNTRL BEING MNLY
DRY. WL BE TOSS UP WHETHER ST WL DVLP SE CRNR WY/NE PANHANDL TNGT.
HIR DEWPTS THAN PROGD FVRBL ELEMENT BUT S TO SSWLY BNDRY LYR FLO IN
EXCESS 10KTS WL WORK TO SHLW-OUT MSTR. WL GO WITH PATCHY FOG E LAR
MTNS FOR NOW. FLO IN BNDRY LYR WL GRADLY VEER THRU FRI MRNG. SELY
COMPONENT WL HELP MAINTAIN DEWPTS. UPR HI OVR NRN CO GRDLY ELONGATES
NE/SW THRU 60HRS. NGM SHOWS FLO TAPPING MSTR OVR SRN ROCKIES EVEN MR
FM 36-60HRS. FOR THIS REASON WL GRDLY SPRD MENTION P.M. TSTMS S & E
TO ENTR CWA AND INCRS COVERAGE FOR FRI AFTN. 7H TEMPS RMN 16-18C BUT
INCRSD MSTR/CLD CVR SHLD TAKE A LTL OFF MAX TEMPS.

.EXTENDED DISCUSSION...
PERSISTENCE IS THE BEST GUIDANCE FOR THE EXTENDED PERIOD.  THE UPPER
HIGH OVER THE GREAT BASIN AND INTER-MOUNTAIN REGION WILL REMAIN
LOCKED IN PLACE.  THICKNESS VALUES OVER THE AREA REMAIN NEARLY
CONSTANT SO WE WILL SEE A CONTINUATION OF WARM TO HOT WEATHER.
AFTERNOON AND EVENING THUNDERSTORMS APPEAR TO BE THE ORDER OF THE DAY
THROUGHOUT THE EXTENDED PERIOD. THE MRF CONTINUES TO BREAK OFF A
BUBBLE HIGH AND PUSH IT OUT INTO THE CENTRAL PLAINS THIS WEEKEND.
THIS SHOULD ALLOW SOME LOW LEVEL MOISTURE TO SURGE UP THE FRONT RANGE
AND SUGGESTS A SLIGHT CHANCE FOR PRECIPITATION THIS WEEKEND.  EARLY
NEXT WEEK THE REMAINING HIGH PRESSURE BUBBLE OVER THE GREAT BASIN
SHOULD SERVE TO BLOCK MOISTURE FROM OUR CWA AND THUS REDUCE
PRECIPITATION CHANCES TO ISOLATED.

.CYS...
WY...NONE.
NE...NONE.

COX/DCC

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.